Alert archive / Iowa / Frost Advisories in 2014

Frost Advisory 4, NWS Des Moines, IA

October 9, 20147 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 9, 2014, 3:31 PM CDT for 7 counties in Iowa. It took effect at Oct 10, 2014, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2014, 3:31 PM CDT (20:31 UTC)
In effect from
Oct 10, 2014, 3:00 AM CDT
Expired
Oct 10, 2014, 9:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WWUS73 KDMX 092031
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT THU OCT 9 2014

...AREAS OF FROST LIKELY TONIGHT...

.A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE
STATE TONIGHT WITH TEMPERATURES FALLING INTO THE 
LOW 30S ACROSS NORTHERN IOWA. WINDS WILL BECOME LIGHT
AND THERE IS POTENTIAL FOR FROST FORMATION.

IAZ004>007-015>017-100445-
/O.NEW.KDMX.FR.Y.0004.141010T0800Z-141010T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
331 PM CDT THU OCT 9 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY. 

* TIMING...LATE TONIGHT INTO EARLY FRIDAY MORNING

* TEMPERATURE...TEMPERATURES WILL DROP TO AROUND FREEZING BY
  SUNRISE FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MJB
3 follow-up statements
300 
WWUS73 KDMX 100234
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CDT THU OCT 9 2014

...AREAS OF FROST EXPECTED TONIGHT...

.A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE STATE TONIGHT
WITH TEMPERATURES FALLING INTO THE LOW 30S ACROSS NORTHERN IOWA.
WINDS WILL BECOME LIGHT AND FROST FORMATION IS EXPECTED.

IAZ004>007-015>017-101045-
/O.CON.KDMX.FR.Y.0004.141010T0800Z-141010T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
934 PM CDT THU OCT 9 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
FRIDAY...

* TIMING...LATE TONIGHT INTO EARLY FRIDAY MORNING

* TEMPERATURE...TEMPERATURES WILL DROP TO AROUND FREEZING BY
  SUNRISE FRIDAY MORNING. THIS WILL ALLOW FOR THE FORMATION OF
  FROST DURING THE EARLY MORNING HOURS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
659 
WWUS73 KDMX 100829
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
329 AM CDT FRI OCT 10 2014

...AREAS OF FROST EXPECTED EARLY THIS MORNING...

.TEMPERATURES HAVE FALLEN INTO THE LOWER 30S ACROSS FAR NORTH
CENTRAL IOWA EARLY THIS MORNING. THESE TEMPERATURES COMBINED WITH
HIGH RELATIVE HUMIDITY WILL RESULT IN AREAS OF FROST.

IAZ004>007-015>017-101400-
/O.CON.KDMX.FR.Y.0004.000000T0000Z-141010T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
329 AM CDT FRI OCT 10 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES IN THE LOWER 30S THIS MORNING WILL
  LEAD TO AREAS OF FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
285 
WWUS73 KDMX 101353
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
853 AM CDT FRI OCT 10 2014


IAZ004>007-015>017-101500-
/O.EXP.KDMX.FR.Y.0004.000000T0000Z-141010T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
853 AM CDT FRI OCT 10 2014

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES HAVE WARMED INTO THE MID 30S...THUS THE FROST
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

MJB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 9, 3:31 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 9, 3:31 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT THU OCT 9 2014

.SYNOPSIS...
ISSUED AT 315 PM CDT THU OCT 9 2014

HIGH PRESSURE FROM SASKATCHEWAN INTO THE UPPER MIDWEST WILL MOVE
SOUTHEAST...SUPPRESSING THE LOW PRESSURE MOVING EAST OUT OF THE
SOUTHERN PLAINS. HIGH WILL MOVE EAST SATURDAY AS A LONG WAVE
TROUGH MOVES IN SATURDAY NIGHT IN TO EARLY NEXT WEEK. A SLOW
MOVING COLD FRONT WILL MOVE THROUGH SUNDAY AND MONDAY.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 315 PM CDT THU OCT 9 2014

LARGE AREA OF HIGH PRESSURE TO CONTINUE TO BUILD INTO THE CWA
TONIGHT...WITH SKIES CLEARING AND WINDS REMAINING OUT OF THE NORTH
TO NORTHEAST. SOME HIGHER CLOUDS MAY STREAM ACROSS THE SOUTH AS THE
FRONTAL BOUNDARY THAT PUSHED THROUGH THE CWA LINGERS ACROSS
MISSOURI. DRIER AIR CONTINUES TO PUSH INTO THE CWA WITH DEWPOINTS
ALREADY INTO THE UPPER 20S TO LOW 30S ACROSS THE NORTH. MUCH COLDER
AIR TO SINK IN AS WELL WITH H85 TEMP NEARING THE FREEZING MARK
ACROSS THE NORTH BY 12Z FRIDAY. THEREFORE WITH COLDER AIR IN PLACE
AND CLEARING SKIES...TEMPS SHOULD DROP OFF QUITE A BIT INTO THE
LOWER 30S NORTH.

QUESTION WILL BE HOW MUCH THE WIND DROPS OFF AS CENTER OF HIGH STILL
OFF TO THE NORTHWEST SOME LATE TONIGHT SUGGESTING STILL SOME SLIGHT
WINDS OVERNIGHT. THEREFORE FROST POTENTIAL IS SOMEWHAT QUESTIONABLE.
DID GO TOWARD THE PESSIMISTIC SIDE OF THINGS FOR THE FORECAST AND
THUS TOOK WINDS DOWN A BIT MORE THAN IN THE PREVIOUS FORECAST.
THEREFORE HAVE DECIDED TO ISSUE A FROST ADVISORY FOR THE NORTHERN
TWO TIERS WHERE TEMPS EXPECTED TO DIP NEAR FREEZING BY EARLY FRIDAY
MORNING.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 315 PM CDT THU OCT 9 2014

HIGH PRESSURE WILL DOMINATE THE WEATHER INTO SATURDAY. A COLD
NIGHT IS IN STORE FOR SATURDAY NIGHT WITH AREAS OF FROST ACROSS
THE WHOLE CWA...AND WIDESPREAD FROST OVER THE NORTH HALF AND INTO
THE NISHNABOTNA VALLEY. HIGH WILL MOVE OFF TO THE EAST ON
SATURDAY.

ATTENTION THEN TURNS TO THE LONG WAVE TROUGH APPROACHING FROM THE
WEST. RAIN WILL MOVE INTO IA SATURDAY NIGHT WITH WIDESPREAD
RAINFALL SUNDAY INTO MONDAY. HEAVIEST RAINFALL WILL LIKELY BE OVER
THE EAST A WAVE LIFTS NORTHEAST ALONG THE FRONT MOVING THROUGH THE
UPPER MIDWEST. ONCE THAT SYSTEM MOVES OUT EARLY NEXT WEEK...TEMPS
SHOULD RETURN TO MORE NORMAL LEVELS AS THERE IS NOT A BIG PUSH OF
COLD AIR BEHIND THE LOW.

MODELS DIVERGE IN THE OUT PERIODS AND BEYOND WITH THE ECMWF
ADVERTISED A TROUGH DEVELOPING IN THE EAST WHILE THE GFS IS QUITE
A BIT SOFTER. WOULD THINK THE ECMWF HAS THE BETTER HANDLE ON THE
PATTERN WITH THE RECURVATURE OF THE SUPER TYPHOON IN THE WPAC AT
PRESENT.

&&

.AVIATION...09/12Z
ISSUED AT 619 AM CDT THU OCT 9 2014

SHOWERS WILL IMPACT KDSM/KOTM EARLY IN THE PERIOD BEFORE THE
PRECIPITATION SHIFTS SOUTH OF THE AREA. POTENTIAL FOR LOCALIZED
MVFR CIGS TO DEVELOP THIS MORNING IN VICINITY OF KOTM. OTHERWISE
VFR CONDITIONS WILL PERSIST OVER NORTHERN IOWA TODAY. EXPECT
ENOUGH OF A NORTHERLY WIND OVERNIGHT TO PREVENT FOG...HOWEVER IF
WINDS DIMINISH MORE THAN EXPECTED...FOG WILL BE POSSIBLE
ESPECIALLY WHERE RAIN OCCURRED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 9 AM CDT FRIDAY FOR CERRO GORDO-
EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.

&&

SYNOPSIS...MS OCT 14
SHORT TERM...BEERENDS
LONG TERM...MS OCT 14
AVIATION...DONAVON
Hazardous weather outlook, Oct 9, 4:41 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
441 AM CDT THU OCT 9 2014

IAZ004>007-015>017-023>028-033>039-044>050-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
441 AM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ057>062-070>075-081>086-092>097-101100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
441 AM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST TODAY...MAINLY IN THE MORNING.
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

Nearby

Frost Advisories in Iowa, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.